Forum

Fatigue - does it ever get any better

Hi everyone, oh well the election didn’t go our way! Can anyone help with the question of fatigue? Mine seems to be getting worse. I’m taking maximum dose of baclofen. Does fatigue ever get any less. I feel washed out all the time. Any input would be appreciated. Linda x

When l tried Baclofen it sapped all of my strength - l could not stand - l was so weak and just felt like a cabbage - the same with tizanindine. Do ask your GP - if they think this is the problem. l, honestly thought l had come to the end of the line before finding out it was the meds. Now all l take is lots of vitd3/b12/ biotin - and LDN - which was a life-saver for me.

Over the last 33yrs of PPMS - l have been prescribed a long list of meds - and l bet not one of them was designed for MS- mostly bi-polar/epilepsy/HIV /Parkinsons of which l have not got.

So yes it does get better - but not with meds that cause more side-effects then they treat symptoms.

Baclofen could be making your fatigue worse. It’s a muscle relaxant used for spasticity and excessive tone but too much can cause weakness. Maybe you should ask your MS nurse, Neuro or sympathetic and/or knowledgeable GP (if you have such a thing) for a drug to counter fatigue. There are two common ones: Amantadine and Modafinil (also called Provigil). Amantadine is often the first line drug - I suspect because it’s loads cheaper! It works quite well, But in my opinion, Modfinil works better - I’ve had both. Modafinil often has the side effect of nausea in the early weeks, but it’s not dreadful and soon wears off completely as your body gets used to the drug.

Another thing to try is to manage your fatigue more consciously. Try to break tasks up so you do things bit by bit rather than all in one go. So, for eg, instead of cleaning your whole house in one go (assuming you do/can) break it down into chunks, on one day do the bathroom, on another Hoover etc. an occupational therapist would be useful to help you to work out what you do and how you can manage your fatigue more effectively.

Otherwise, sadly for some of us (most of us maybe) fatigue is a common thing and we just have to deal with it as best we can.

Sue

1 Like

Hello, yes like above, baclofen is a strange one. Started off at 3xhalf tablets(so 5mg), and was told to sort of self manage upto 3x2tablets(so 20mg 3 times a day), which was far too strong, and legs just felt all exhausted. So currently on 3 or 4 tablets a day, I need the strength in leg to move at all, but take some to try and get some bend in the old legs. Sorry this is all a bit garbled, but try and find a happy medium maybe. Xx

i have a repeat prescription which is 3 pages long.

recently i have really cut down and only use baclofen for the hug.

my feet are permanently painful but at least i don’t feel like a complete zombie.

it’s a matter of weighing up which is worse.

i don’t want to stop these meds completely because as i said, when the hug arrives i want all the drugs in the world!

see if you can get amantadine or modafinil and experiment with the dosage of baclofen.

​good luck

carole x

Hi Thiamine also known as vitamin B1 has been reported to help MS fatigue.

Perhaps ask your neuro or MS nurse about their views on this vitamin B1 and fatigue. This link is to the Barts MS blog about a Thiamine small study with good results for MS fatigue.

Linda, Do lets us know how you get on - and make sure you get some sunshine

Hi, I was on a high dose of baclofen for many years…75mg a day, due to very painful spasms. But I found it made me fall too often…by weakening my leg muscles…I weaned myself off it, with the blessing of my GP.

I think it will add to fatigue.

But to answer your question, does fatigue get better?

I doubt it. What I do, is pace my activities…if I have planned an outing, I rest on days before and after the event. Sleep isnt always good for me, so I cant rely on a good night`s sleep to refresh me. I find I am unable to nap in the day, no matter how tired I am.

Annoyingly, I can fall asleep whilst watching a good tv prog in the evenings.

pollxx

The dreaded fatigue…how to explain to other people…I. never feel anything but fatigued but sometimes it hits me so fast and furious that if I don’t,t or can,t lay down within a minute ( truly a minute ) then I will faint.

Knocked over a fabulous fruit display in a hotel reception recently when at a wedding.

Am now afraid to go anywhere.

Worst thing tho is trying to explain it to even hubby who still thinks 1 minute means 10.

How can anyone understand that when I say I need to sit/lay down NOW if hubby can,t get it.

Fear I will become housebound.

Ell

ell

you mustn’t become housebound!

see if you can get direct payments so that you can employ carers to take you out.

i’m terrified of losing my motability car because that would make me housebound.

good luck to us all

carole x

Hiya.

It is so hard to balance pain and fatigue. I know that if I take more than 50mg per day of Baclofen then it knocks me out but I am out of pain. If I take less Baclofen then I am less fatigued but in pain. So difficult.

Just want to send you (((hugs))) and say that we all understand how difficult it is.

Make sure you take care of yourself and when you feel you need to rest then do so, no matter what. It will make things better for you, which in turn will help people around you.

Be thinking of you.

Shazzie xx

Any idea Lenney how much a high dose of B1 is needed for improvement of fatigue.

Hi again.

Carole is right…dont let yourself become housebound…i use Direct Payments to pay for carers to take me out and on holiday.

pollxx

I’m not sure what dose is needed to help with fatigue.

Here’s a link that mentions B1 doses :

The following doses have been studied in scientific research:

BY MOUTH:

  • For adults with somewhat low levels of thiamine in their body (mild thiamine deficiency): the usual dose of thiamine is 5-30 mg daily in either a single dose or divided doses for one month. The typical dose for severe deficiency can be up to 300 mg per day.
  • For reducing the risk of getting cataracts: a daily dietary intake of approximately 10 mg of thiamine.

As a dietary supplement in adults, 1-2 mg of thiamine per day is commonly used. The daily recommended dietary allowances (RDAs) of thiamine are: Infants 0-6 months, 0.2 mg; infants 7-12 months, 0.3 mg; children 1-3 years, 0.5 mg; children 4-8 years, 0.6 mg; boys 9-13 years, 0.9 mg; men 14 years and older, 1.2 mg; girls 9-13 years, 0.9 mg; women 14-18 years, 1 mg; women over 18 years, 1.1 mg; pregnant women, 1.4 mg; and breast-feeding women, 1.5 mg.

Lenney,

The 300mg of B1 is the same as the very high dose recommended of B7 -Biotin.

This page mentions:

Vitamin B1 warnings

  • Side-effects: There is insufficient evidence regarding the possible health risks of taking high dose vitamin B1 supplements
  • Possible interactions: digoxin, diuretics, antiepileptic drugs (phenytoin), tetracycline, tricyclic antidepressants
  • Do not exceed a daily dose of 100mg vitamin B1 supplement.

http://www.webmd.boots.com/vitamins-and-minerals/vitamin-b1-thiamine

Hi

I don’t know if my experiences ring any bells with anyone else but I was getting dreadful fatigue and my OT suggested looking at my diet. I realised that whilst I was eating pretty healthily, with lots of fresh veg etc (and chocolate - I count that as part of a healthy diet) but I was hardly eating any protein.

Now I make sure I have meat at least once a day, or eggs or some other substitute, and if I need a quick fix I eat nuts. The fatigue has reduced hugely. I even eat half a nutty breakfast bar before getting out of bed.

Maybe this is an oversimplification and my case wasn’t actually that bad, but it might help.

Sam

x

Diet yes is so important. My G.P. wanted me to increase my body fat, so I buy a cheap supermarket own brand muesli with chocolate, put it in a huge tub with half a packet of raw porridge oats, add mixed nuts, pine nuts, goghi berries, cranberries, sunflower and pumpkin seeds, etc. Makes a huge tube, lasts for over a month. One small handful every morning, with a couple of spoonfuls of natural Greek yoghurt, then add grapefruit or orange juice. Tasty, makes the bowels work and is so full of goodies that if you miss lunch, no problem.

Another Sunday lunch idea - Small chunks of potato, parsnips, carrot, sweet potato, butternut, cauliflower, brocolli, aubergine, corgettes etc. (or whatever you have) sprinkle with sea salt, and a little olive oil, roast gently for 45 minutes or so. Then eat them with roast meat. gravy or even healthier, bulgar wheat (must add lime or lemon juice) Go for the biugar wheat option, make a dressing of tahini - a sesame seed paste (like peanut butter, but with sesame not peanuts) and Greek yoghurt with lime or lemon juice.

So do try some of this regime, it will decrease the fatique for sure.

Love and kisses to one and all - Mary

Hi, I started taking Spirulina last month and now my fatigue as almost gone I still get fatigue but a few minutes rest I’m great again, fingers crossed it will carry on.

I use LDN for fatigue , when i have come off it to try and see if it is working my fatigue goes back to the way it was, . I have been on LDN for nine years now and as for the other MS meds I keep away from them as they make my MS worse.

trish